3

I have been taking 2-3gm of creatine per day mixed extremely well with 16-17oz lukewarm water, that too on workout days (i.e. I avoid the non-workout days) for at least 2.5 months now. However, I feel that the paunch/belly fat I had, as mentioned in this post of mine, has increased considerably. Now, if I start taking whey protein, would the cons (from the pov of fat in belly/waist) overweigh the pros significantly?


Edit: I linked a wrong thread instead of the one I intended to, earlier. The correction has been made.

  • 1
    That post you linked to that you said was 'yours' is from a different user. – John Sep 19 '16 at 8:17
  • @JJosaur: My apologies. I was actually reading up on answers to questions which pop up when one begins to type a question in any SE forum. I will edit my answer and link the proper thread. – Janus Boffin Sep 19 '16 at 20:53
7

To answer the valid question here:

Does Creatine cause bloating?

Yes, the water retention usually seen with higher (>10g) loading doses can exceed five pounds (more than two kilograms). Lower doses may cause less water retention. While water mass is not muscle mass (though both count as lean mass), prolonged creatine supplementation is met with an increased rate of muscle growth.

https://examine.com/supplements/creatine/#hem-weight

Do you need to load creatine? No. http://examine.com/nutrition/do-i-need-to-load-creatine/

However: you are retaining more water, not more fat. Your weight is going up as a result of supplementing creatine increasing water retention but that weight is not fat. Some bodybuilders cycle off creatine for competitions but it varies from person-to-person.

Note: Some body-fat measuring scales (using electrical resistance) which claim to tell you your body-fat percentage are affected massively by your hydration/water level. Taking creatine may make it read falsely that your body-fat has gone up.


If that first post was from you I'd say that personally it sounds like you are trying to cut to show abs you probably don't have. Based on the original questions statistics (weigh/height) my personal recommendation would be to focus your main effort on your strength training, following a structured barbell program will help a lot. Consistency is key here.

| improve this answer | |
  • From what I understand ,if someone takes creatine for a lot of time to get bulk and he stops taking the creatine and will not retain the water anymore and then he will look thinner? – John Pietrar Sep 19 '16 at 8:53
  • Probably. The amount of water retention depends on your diet (how much creatine you currently get from your protein intake, before supplimentation) – John Sep 19 '16 at 9:20
  • But from what I know ,it is kinda dangerous to retain water in our body ,or am I wrong? – John Pietrar Sep 19 '16 at 9:22
  • 2
    You are wrong.. – John Sep 19 '16 at 10:39
  • Ref: above comment, to be clear: Retaining water through increased creatine intake is not harmful. Holding in your pee can be. – John Sep 19 '16 at 14:42
3

@JJosaur's answer is correct. Creatine will slightly increase the amount of water your muscles hold. It will not, and in fact, it can not, increase body fat. That is literally impossible. The amount of water bloat that you get will largely depend on your genetic muscle fiber makeup. Since creatine works better with fast-twitch muscle fibers, individuals with a higher percentage of these fibres will see more effects.

Moreover, the recommended dose is generally 5mg, not 2-3...so I can even argue that your body is barely saturated with creatine enough to cause any effect.

I'm not sure what you mean by "would taking whey outweigh the cons"... All whey will do is supply you with protein that you couldn't get through your diet. In terms of muscle building, this helps insure proper protein synthesis and recovery. In terms of weight loss, this helps insure you minimize muscle loss.

I can confidently say your issues have absolutely nothing to do with creatine/protein or any supplements, work on your diet.

| improve this answer | |
2

It can, but I can't tell for sure it's causing the problem in your case, or the other part of your diet is. The fact is, different diet plans work differently on different people. You may be allergic or intolerant to certain components of your diet, or the supplement you are taking. You get yourself checked by a doctor if the issue persists. Why not to go off it for a few weeks, and see how it works? If you just want to look good, you don't need those, but that's just my opinion.

| improve this answer | |

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.